Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Morristown, TN

June 30, 2014Bledsoe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 30, 2014, 5:37 AM CDT for Bledsoe County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 5:37 AM CDT (10:37 UTC)
Expired
Jun 30, 2014, 8:30 AM CDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:00 AM CDTFLASH FLOOD3 W Pikeville, TNSEVERAL ROADS COVERED WITH WATER AND CLOSED COUNTYWIDE ACROSS BLEDSOE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WGUS54 KMRX 301037
FFWMRX
TNC007-301330-
/O.NEW.KMRX.FF.W.0003.140630T1037Z-140630T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 AM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EASTERN TENNESSEE...

* UNTIL 830 AM CDT
    
* AT 535 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS CENTRAL PORTIONS OF BLEDSOE COUNTY. DOPPLER 
  RADAR IS INDICATING THAT THREE INCHES OF RAIN HAVE ALREADY FALLEN 
  WITHIN THE PAST COUPLE OF HOURS...WITH SOME LOCALLY HIGHER 
  AMOUNTS. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PIKEVILLE...PALIO...MOUNT CREST...BRAYTON...OLD CUMBERLAND AND FALL
  CREEK FALLS S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE!!!

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3556 8543 3572 8527 3574 8526 3563 8503
      3557 8511 3554 8510 3550 8514 3547 8512
      3545 8514 3544 8518 3535 8523 3545 8536
      3553 8543

$$

AMP.23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:42 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 1:42 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 AM EDT MON JUN 30 2014

.SHORT TERM...(TODAY AND TONIGHT)...DISSIPATING SHORT WAVE TROUGH
OVER THE AREA WILL EXIT TODAY...AND AT LEAST SOME DEEP LAYER DRYING
EXPECTED LATER TODAY AND TONIGHT.  FORCING STILL SHOULD BE WEAK
TODAY...BUT WITH PLENTY OF MOISTURE AND WEAK TO MODERATE INSTABILITY
SHOULD STILL WARRANT 40 TO 50 POPS.  WILL CARRY SLIGHT CHANCE TO LOW
CHANCE POPS INTO EVENING HOURS...THEN DRY AFTER MIDNIGHT TONIGHT.
SOME FOG MAY DEVELOP ESPECIALLY SINCE CLOUD COVER EXPECTED TO BE
MORE LIMITED...SO WILL INCLUDE PATCHY FOG IN FORECAST.  WILL
GENERALLY UNDERCUT MAV TEMPS SLIGHTLY FOR TODAY...BUT NOT MUCH
ARGUMENT WITH MINS FOR TONIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...SOME LIGHT RIDGING WILL
TAKE PLACE THROUGH THE MIDDLE OF THE WEEK AS AN UPPER-HIGH SITUATED
TO THE SOUTH AND EAST OF THE AREA NOSES ITS WAY NORTH AND EAST INTO
THE TENNESSEE VALLEY. THOUGH THERE WILL BE SUFFICIENT GULF MOISTURE
IN PLACE TO SUPPORT SHOWERS AND THUNDERSTORMS ON TUESDAY...THIS
ACTIVITY WILL BE MORE ISOLATED TO PERHAPS SCATTERED IN NATURE AND
FAVOR THE HIGHER TERRAIN OF THE MOUNTAINS AS WARMER TEMPS ALOFT AND
DRIER WEATHER ENSUE. THIS WILL ALLOW HIGHS WILL BE A BIT WARMER AND
REACH THE LOW TO MID 90S IN MANY AREAS ACROSS THE VALLEY.

BY WEDNESDAY AFTERNOON...THE RIDGE WILL SLIDE OFF TO THE EAST A
BROAD UPPER-TROUGH SWINGS INTO THE OHIO AND TENNESSEE VALLEY.
ANOTHER VERY WARM DAY IN THE LOWER 90S IS STILL EXPECTED IN MOST
SPOTS...BUT MODELS DO INDICATE AN INCREASED POTENTIAL FOR ORGANIZED
CONVECTION LATER IN THE EVENING AND OVERNIGHT. THUS...HAVE INCREASED
POPS TO 40 PERCENT DURING THIS TIME PERIOD...BUT MAY NEED TO GO
HIGHER SHOULD TRENDS CONTINUE SHOULD MODEL TRENDS CONTINUE. AFTER
ANOTHER ROUND OF SHOWERS AND STORMS FOR THURSDAY...THE MAIN UPPER-
TROUGH WILL BEGIN TO CLEAR THE AREA BY FRIDAY MORNING...JUST IN TIME
FOR INDEPENDENCE DAY CELEBRATIONS. NORTHWEST FLOW ALOFT WILL PREVAIL
ON FRIDAY INTO SATURDAY...PROMOTING A MAINLY DRY FORECAST...WITH
SLIGHTLY COOLER TEMPERATURES IN THE 80S FOR FRIDAY AND SATURDAY. A
WARMING TREND WILL THEN OCCUR BY SUNDAY AS ANOTHER UPPER-RIDGE AXIS
BEGINS TO NOSE IN FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  70  95  72 /  40  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  88  70  94  71 /  40  20  20  20
OAK RIDGE, TN                       89  70  94  71 /  40  20  20  20
TRI CITIES AIRPORT, TN              85  65  91  66 /  50  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LW/AMP
Hazardous weather outlook, Jun 30, 2:31 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 AM EDT MON JUN 30 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
331 AM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A VERY MOIST AIRMASS WILL REMAIN OVER THE AREA TODAY. SHOWERS AND
THUNDERSTORMS WILL BRING VERY HEAVY RAIN TO SOME LOCATIONS...AND
LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:25 AM CDTAreal Flood AdvisoryMRXBlount, Bradley, McMinn, Meigs, Monroe, Polk3 hr
Jun 30, 2:16 AM CDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie119 min
Jun 30, 4:12 AM CDTAreal Flood AdvisoryMRXBradley, Polk2 hr
Jun 30, 5:05 AM CDTAreal Flood AdvisoryMRXBledsoe, Hamilton, McMinn, Meigs, Rhea115 min
Jun 30, 6:16 AM CDTAreal Flood AdvisoryMRXBradley, Hamilton, Marion, Polk119 min
Jun 30, 7:09 AM CDTFlash Flood WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea3 hr
Jun 30, 7:58 AM CDTAreal Flood AdvisoryMRXPolk3 hr
Jun 30, 8:30 AM CDTAreal Flood WarningMRXBledsoe3 hr
Jun 30, 9:58 AM CDTAreal Flood WarningMRXRhea2 hr
Jun 30, 10:35 AM CDTAreal Flood AdvisoryMRXMorgan3 hr
Jun 30, 12:57 PM CDTAreal Flood AdvisoryMRXRoane2 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.